Missouri, 2006

Hail in Missouri, April 24, 2006

April 24, 2006 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 23, 1:30 PM CST, 10 hours 35 minutes earlier.

Area forecast discussion, Apr 23, 1:30 PM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT SUN APR 23 2006

.DISCUSSION...

THE THREAT OF...AND INTENSITY OF CONVECTION THE NEXT COUPLE OF DAYS
CONTINUES TO BE THE FOCUS OF DISCUSSION THIS AFTN.

LATEST SFC ANALYSIS INDICATES THAT THE FRONT WAS NEARLY STATIONARY
FM NR EMP EAST TO JUST SOUTH OF DMO. LLVL CONVERGENCE ALONG THE
BOUNDARY WAS QUITE WEAK WITH PROFILERS SHOWING VERY WEAK FLOW
THROUGH H7. MOISTURE HAS POOLED A LITTLE IN THE VICINITY OF THE
BOUNDARY WITH DEWPOINTS NR 60. DESPITE THE INCREASE IN
MOISTURE...THE RUC SOUNDINGS THROUGH 03Z DEPICT A RATHER STG CAP FM
H8-H7.  THIS CAP IS STRONGER THAN THE GFS/NAM INDICATES. THE STGR CAP
LOOKS REASONABLE GIVEN 12Z UPPER AIR DATA.

CANNOT RULE OUT LATE AFTN OR EVE DEVELOPMENT IN THE EXTREME SRN
GRIDS THIS EVENING...BUT ANY DEVELOPMENT SHOULD BE ISOLATED.

A COUPLE OF SCENARIOS TO CONSIDER AS FAR AS THE RISK OF CONVECTION
TONIGHT.  AN EAST/WEST INSTABILITY AXIS EXISTS ACR SRN KS INTO SRN
MO...IN THE PROXIMITY OF THE WARM FRONT. AN MCS MAY DEVELOP IN SWRN
KS AND PROPAGATE INTO WEST CENTRAL AND SWRN MO AFTER MIDNIGHT. IF
THE MCS ARRIVES...THE THREAT OF SEVERE IS LOW AS CONVECTION SHOULD
BE ELEVATED WITH ONLY 500-1000 J/KG OF CAPE SOUTH OF INTERSTATE 70.
THE H8 TO H3 SHEAR IS ALSO MEDIOCRE WITH THE SHEAR AROUND 25-35
KNOTS. THE PRIMARY THREAT IS HAIL ONE INCH OR LESS IN DIAMETER.

EVEN IF THE MCS DOES NOT MOVE INTO THE CWA...BY LATE THIS
EVENING...THE NAM AND GFS SUGGESTS THAT ISENTROPIC LIFT WILL DEVELOP
ACROSS THE WRN AND SRN GRIDS AFT 03Z. THE ISENTROPIC LIFT IS NOT
QUITE AS STRONG AS LAST NIGHT...BUT DO EXPECT CONVECTION TO DEVELOP.
THE THREAT AGAIN WILL BE MARGINALL SEVERE HAIL.

THE MODELS HAVE BEEN INCONSISTENT LATELY BUT HAVE GRADUALLY
CONVERGED ON A SLOWER SOLUTION OF THE EJECTION OF THE SWRN US TROUGH
WITH LESS INFLUENCE FROM THE NRN BRANCH TROUGH.
THE WARM FRONT POSITION IS THE BIG KEY WITH THE MODELS SUGGESTING IT
WILL BE AROUND THE I-35 CORRIDOR MONDAY AFTN. THE NAM IS HINTING AT
AN OUTFLOW BOUNDARY ACROSS EXTREME SRN MO.  THIS MAY NOT BE FAR FROM
THE TRUTH.  THE CONVECTIVE CHANCES ON MONDAY ARE HEAVILY DEPENDENT
UPON DESTABILIZE AFTER THE NIGHTTIME CONVECTION. THE GFS IS THE MOST
UNSTABLE BY LATE AFTN WITH A GOOD POTENTIAL FOR DAMAGING WINDS AND
HAIL MONDAY AFTN AND EVENING ALONG AND SOUTHEAST OF THE I-35
CORRIDOR. THE PRECIPITATION WILL END FROM THE NW TO SE MONDAY NIGHT.

DB

FOLLOWED THE GFS ENSEMBLE FORECAST FOR THIS MEDIUM RANGE PACKAGE
GIVEN A TELECONNECTION PATTERN OF A DEEP GULF OF ALASKA LOW PRESSURE
AND A VORTEX OVER ERN CANADA FAVORING SPLIT FLOW OVER THE
CONUS...WITH A HIGH AMPLITUDE RIDGE EXTENDING FROM THE CENTRAL
ROCKIES POLEWARD...AND A CUTOFF LOW OVER THE DESERT SW. THIS WILL
LEAD TO A GENERALLY DRY FORECAST WITH TEMPERATURES VERY NEAR
CLIMATOLOGICAL NORMS THROUGH THE PERIOD.

12Z GFS FORECAST IS LEANING MORE TOWARDS THE ECMWF 00Z RUN WITH AN
ENERGETIC WAVE PUSHING OVER TOP OF THE NRN ROCKIES RIDGE...AND
DIVING SOUTH TOWARDS THE OHIO VALLEY ON FRIDAY. THIS WILL ALLOW FOR
A WEAK FRONTAL BOUNDARY TO SLIDE SE THROUGH THE CWA...HOWEVER WITH
VERY LIMITED BOUNDARY LAYER MOISTURE AND WEAK UPPER LEVEL
FORCING...PRECIPITATION CHANCES ALONG THIS FRONT ARE SLIM.

MODEL SOLUTIONS BEGIN TO DIVERGE ON SAT WITH 12Z GFS RUN DIGGING THE
NORTHERN STREAM WAVE FURTHER SW INTO THE MID MISSISSIPPI
VALLEY...ABSORBING AND BEGINNING TO PHASE WITH THE DESERT SW CUTOFF.
00Z ECMWF IS MORE PROGRESSIVE WITH THE NRN STREAM WAVE BRINGING IT
TO THE EAST COAST AND REESTABLISHING MEAN TROUGHING IN THIS
POSITION. THIS SOLUTION WOULD BRING THE SFC FRONTAL BOUNDARY FURTHER
SOUTH AND ESSENTIALLY KEEP THE CWA DRY THROUGH THE WEEKEND. 12Z GFS
SOLUTION WOULD ALLOW FOR THE FRONTAL BOUNDARY TO STALL CLOSE TO THE
CWA...ALLOWING FOR BETTER CHANCES OF RAINFALL INTO THE WEEKEND.
ENSEMBLE AVERAGES INDICATE SOME MIDPOINT BETWEEN THESE TWO
EXTREMES...SO WITH LACK OF CONFIDENCE IN EITHER SOLUTION...ADDED
SLGT CHANCE POPS FOR THE SAT TIME FRAME.

21

.PREVIOUS DISCUSSION...

400 AM...
HIGH BASED THUNDERSTORMS CONTINUE TO DEVELOP ON A PRONOUNCED
ELEVATED THETA-E GRADIENT THIS MORNING. RUC ANALYSIS SHOWS A
PRONOUNCED MOISTURE DISCONTINUITY BETWEEN 850MB AND 700MB FROM THE
SOUTHEAST TIP OF NEBRASKA THROUGH CENTRAL MISSOURI. STORMS THAT
FORMED PRIOR TO MIDNIGHT WERE PROLIFIC HAIL PRODUCERS...BUT OVER THE
LAST SEVERAL HOURS UPDRAFTS HAVE BEEN LESS IMPRESSIVE DESPITE RUC
SOUNDINGS MAINTAINING ABOUT 500 J/KG ELEVATED CAPE. WE EXPECT THAT
THE BAND OF THUNDERSTORMS WILL GRADUALLY DISSIPATE THIS MORNING WITH
MOST OF THE STORMS OUT OF NORTHERN MISSOURI BY 15Z. THE NAM
FORECASTS A MARKED DECREASE IN THE ISENTROPIC UPGLIDE ON THE 305K
SURFACE AFTER SUNRISE.

AN IMPRESSIVE PLUME OF SUBTROPICAL MOISTURE IS EVIDENT ON WATER
VAPOR IMAGERY FROM THE SOUTHERN TIP OF THE CALIFORNIA BAJA THROUGH
THE CENTRAL UNITED STATES. BY LATE IN THE DAY...BOTH THE NAM AND THE
GFS PROG PRECIPITABLE WATER VALUES TO BE AROUND AN INCH AND A HALF
OVER EASTERN KANSAS AND WESTERN MISSOURI...SO STORMS THAT FORM LATE
THIS AFTERNOON AND EVENING SHOULD HAVE A DIFFERENT CHARACTER THAN
THE SMALL PRECIPITATION CORES THAT ARE ONGOING AT THIS HOUR. TODAYS
SEVERE THREAT IS CONDITIONAL ON THE AMOUNT OF HEATING THIS
AFTERNOON. THE 06Z NAM SUGGESTS THAT THE CAP WILL ERODE BY 21Z ALONG
AND SOUTH OF A LINE FROM KANSAS CITY TO CLINTON...BUT TEMPERATURES
MUST CLIMB INTO THE LOWER 80S AND DEWPOINTS MUST REACH THE MID 60S
FOR CONVECTIVE INHIBITION TO DISAPPEAR. A MODIFIED SOUNDINGS (TEMPS
AROUND 80 AND DEWPOINTS NEAR 60) YIELD CONVECTIVE INHIBITION BETWEEN
50 AND 100 J/KG. FOR NOW, I HAVE INSERTED 30 TO 40 PERCENT CHANCES
FOR AFTERNOON THUNDERSTORMS SOUTH OF KANSAS CITY TO CLINTON...BUT
THE DAY SHIFT WILL NEED TO MONITOR TEMPERATURE AND DEWPOINT TRENDS.
IF SUFFICIENT WARMING DOES NOT OCCUR BY MID DAY...CONVECTIVE
DEVELOPMENT WILL LIKELY BE DELAYED UNTIL LOW LEVEL FORCING COURTESY
OF THE LOW LEVEL JET ARRIVES THIS EVENING. IF STORMS DO NOT DEVELOP
UNTIL MID EVENING...THE CHANCES FOR SEVERE STORMS WILL BE QUITE LOW
AS INSTABILITY WANES QUICKLY AFTER SUNSET.

I CONTINUE TO FAVOR THE DEPICTION OF THE HEAVIEST RAINFALL TONIGHT
ALONG AND SOUTH OF THE SURFACE WARM FRONT. THE 00Z AND 06Z NAM ARE
IN LINE WITH THIS IDEA...AND THE HPC QPF PROGS FAVOR THIS SCENARIO
TOO. I HAVE DISREGARDED THE CONVECTIVE BULLSEYE FORECAST BY THE GFS
OVER EASTERN NEBRASKA...SINCE IT IS WELL REMOVED FROM THE BEST LOW
LEVEL MOISTURE AND INSTABILITY.

BY MONDAY AND MONDAY NIGHT...THE NAM FALLS OUT OF FAVOR SINCE IT IS
THE QUICKEST MODEL TO BRING SURFACE HIGH PRESSURE INTO THE CENTRAL
UNITED STATES. THE HPC HIGHLIGHTED THE CONSISTENCY OF THE CANADIAN
MODEL WITH THE DEVELOPING UPPER TROUGH OVER THE GREAT LAKES EARLY IN
THE WEEK. THE 00Z GFS RESEMBLES THE CANADIAN MODEL MORE CLOSELY THAN
THE NAM. THIS SCENARIO IS WARMER ON MONDAY WITH THE POTENTIAL OF
STRONG STORMS DEVELOPING IN THE AFTERNOON OVER CENTRAL AND EASTERN
MISSOURI AHEAD OF THE SURGING COLD FRONT.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Apr 23, 12:00 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN APR 23 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED LATE DAY THUNDERSTORM DEVELOPMENT IS POSSIBLE JUST NORTH OF
A WARM FRONT WHICH EXTENDS FROM BETWEEN BUTLER AND JOPLIN EAST TO
ABOUT 50 MILES SOUTH OF SEDALIA. AN ISOLATED SEVERE THUNDERSTORM MAY
PRODUCE LARGE HAIL LATE THIS AFTERNOON...SOUTH OF A LINE FROM MOUND
CITY KANSAS TO BUTLER TO CLINTON.

THUNDERSTORMS WILL DEVELOP IN CENTRAL AND WESTERN KANSAS THIS
AFTERNOON AND MAY HOLD TOGETHER LONG ENOUGH TO MOVE INTO WESTERN
MISSOURI AFTER MIDNIGHT.  DEVELOPMENT OF THUNDERSTORMS MAY ALSO
DEVELOP IN WESTERN MISSOURI LATE THIS EVENING. THE THREAT OF SEVERE
THUNDERSTORMS WILL BE GREATLY LIMITED BY THE LACK OF INSTABILITY.
NEVERTHELESS...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY
THREAT IS HAIL ONE INCH IN DIAMETER OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER INTO MONDAY MORNING OVER NORTHERN AND
CENTRAL PORTIONS OF MISSOURI. SEVERE STORMS ARE NOT ANTICIPATED
MONDAY MORNING. REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE MONDAY
AFTERNOON OVER WEST CENTRAL...CENTRAL AND NORTHEAST MISSOURI AS A
COLD FRONT SWEEPS THROUGH THE REGION. AFTERNOON STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL IF THE
ATMOSPHERE CAN DESTABILIZE IN THE WAKE OF ANY MORNING SHOWERS. THE
THREAT AREA IS MAINLY ALONG AND SOUTHEAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT ALONG AND SOUTH OF INTERSTATE
70...AND ALONG AND SOUTHEAST OF INTERSTATE 35 ON MONDAY AFTERNOON
AND EVENING.

DB

In the hours before

Local storm report, Apr 23, 10:15 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             4 N HOLDEN              38.77N 93.99W
04/23/2006  E1.00 INCH       JOHNSON            MO   LAW ENFORCEMENT

&&

PC
Local storm report, Apr 23, 10:19 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1119 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             5 S LOUISBURG           38.55N 94.68W
04/23/2006  E1.00 INCH       MIAMI              KS   TRAINED SPOTTER

&&

PC
Local storm report, Apr 23, 10:23 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1123 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             CHILHOWEE               38.59N 93.86W
04/23/2006  E0.88 INCH       JOHNSON            MO   EMERGENCY MNGR

&&

PC
Local storm report, Apr 23, 10:35 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1135 PM CDT SUN APR 23 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             CALHOUN                 38.47N 93.62W
04/23/2006  E0.75 INCH       HENRY              MO   LAW ENFORCEMENT

&&

PC
Local storm report, Apr 23, 10:54 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 PM CDT SUN APR 23 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             1 N EASTON              39.35N 95.11W
04/23/2006  M2.00 INCH       LEAVENWORTH        KS   LAW ENFORCEMENT

&&

EB
Local storm report, Apr 23, 11:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 AM CDT MON APR 24 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             1 N EASTON              39.35N 95.11W
04/23/2006  M2.00 INCH       LEAVENWORTH        KS   LAW ENFORCEMENT

1004 PM     HAIL             7 W LINWOOD             39.00N 95.16W
04/23/2006  M1.00 INCH       LEAVENWORTH        KS   TRAINED SPOTTER

1005 PM     HAIL             LOWEMONT                39.38N 95.07W
04/23/2006  E0.75 INCH       LEAVENWORTH        KS   PUBLIC

            K-192 AND US 73 HWY

1031 PM     HAIL             LOUISBURG               38.62N 94.68W
04/23/2006  E1.00 INCH       MIAMI              KS   LAW ENFORCEMENT

1035 PM     HAIL             1 S BROWNINGTON         38.23N 93.72W
04/23/2006  E0.75 INCH       HENRY              MO   LAW ENFORCEMENT

            ON Z HIGHWAY

1050 PM     HAIL             WHITEMAN AFB            38.73N 93.55W
04/23/2006  E1.00 INCH       JOHNSON            MO   OTHER FEDERAL

1053 PM     HAIL             1 W LANSING             39.25N 94.91W
04/23/2006  E1.00 INCH       LEAVENWORTH        KS   LAW ENFORCEMENT

1100 PM     HAIL             4 N HOLDEN              38.77N 93.99W
04/23/2006  E1.00 INCH       JOHNSON            MO   LAW ENFORCEMENT

1102 PM     HAIL             6 W LANSING             39.25N 95.00W
04/23/2006  E1.75 INCH       LEAVENWORTH        KS   LAW ENFORCEMENT

1105 PM     HAIL             STANLEY                 38.85N 94.65W
04/23/2006  E1.00 INCH       JOHNSON            KS   NWS EMPLOYEE

1107 PM     HAIL             5 S LOUISBURG           38.55N 94.68W
04/23/2006  E1.00 INCH       MIAMI              KS   TRAINED SPOTTER

1118 PM     HAIL             CHILHOWEE               38.59N 93.86W
04/23/2006  E0.88 INCH       JOHNSON            MO   EMERGENCY MNGR

1128 PM     HAIL             CALHOUN                 38.47N 93.62W
04/23/2006  E0.75 INCH       HENRY              MO   LAW ENFORCEMENT

&&

MJ

The radar

The Pleasant Hill radar (KEAX), 19 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
April 24, 12:05 AM CST
Where
Cass County, Harrisonville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -94.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497036.